The Annals of Applied Probability

On the asymptotic patterns of supercritical branching processes in varying environments

Harry Cohn

Full-text: Open access


Let ${Z_n}$ be a branching process whose offspring distributions vary with n. It is shown that the sequence ${\max_{i>0} P(Z_n = i)}$ has a limit. Denote this limit by M. It turns out that M is positive only if the offspring variables rapidly approach constants. Let ${c_n}$ be a sequence of constants and $W_n = Z_n / c_n$. It will be proven that $M = 0$ is necessary and sufficient for the limit distribution functions of all convergent ${W_n}$ to be continuous on $(0, \infty)$. If $M > 0$ there is, up to an equivalence, only one sequence ${c_n}$ such that ${W_n}$ has a limit distribution with jump points in $(0, \infty)$. Necessary and sufficient conditions for continuity of limit distributions are derived in terms of the offspring distributions of ${Z_n}$.

Article information

Ann. Appl. Probab., Volume 6, Number 3 (1996), 896-902.

First available in Project Euclid: 18 October 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)
Secondary: 60F25: $L^p$-limit theorems

Branching Galton-Watson varying environments supercritical martingale limit distribution


Cohn, Harry. On the asymptotic patterns of supercritical branching processes in varying environments. Ann. Appl. Probab. 6 (1996), no. 3, 896--902. doi:10.1214/aoap/1034968232.

Export citation


  • 1 ATHREy A, K. and NEY, P. 1973. Branching Processes. Springer, New York.
  • 2 BIGGINS, J. D. and D'SOUZA, J. C. 1993. The supercritical Galton Watson process in varying environments Seneta Hey de norming. Stochastic Process. Appl. 48 237 249.
  • 3 CHURCH, J. 1971. On infinite composition products of probability generating functions. Z. Wahrsch. Verw. Gebiete 19 243 256.
  • 4 COHN, H. 1982. On a property related to convergence in probability and some applications to branching processes. Stochastic Process. Appl. 12 59 72.
  • 5 COHN, H. and SCHUH, H.-J. 1980. On the positivity and the continuity of the limit random variable of an irregular branching process with infinite mean. J. Appl. Probab. 17 696 703.
  • 8 GOETTGE, R. T. 1975. Limit theorems for supercritical Galton Watson processes in varying environment. Math. Biosci. 28 171 190.
  • 9 HATTORI, K., HATTORI, T. and WATANABE, H. 1994. Asy mptotically one-dimensional diffusions on the Sierpinski gasket and the abc-gaskets. Probab. Theory Related Fields 100 85 116.
  • 10 JAGERS, P. 1975. Branching Processes with Biological Applications. Wiley, New York.
  • 11 JONES, O. D. 1995. On the convergence of multi-ty pe branching processes with varying environments. Research Report 444, Univ. Sheffield.
  • 12 LINDVALL, T. 1974. Almost sure convergence of branching processes in varying and random environment. Ann. Probab. 2 344 346.
  • 13 MACPHEE, I. M. and SCHUH, H. J. 1983. A Galton Watson process in varying environments with essentially constant means and two rates of growth. Austral. J. Statist. 25 329 338.
  • 14 PETROV, V. V. 1995. Limit Theorems of Probability Theory. Sequences of Independent Random Variables. Clarendon, Oxford.